Resistance to antibiotics could bring “the end of modern medicine as we know it”, WHO claim.
The world is entering an antibiotic crisis which could make routine operations impossible and a scratched knee potentially fatal, the head of the World Health Organisation has claimed.

Bacteria carried by humans are becoming increasingly resistant to antibiotics
By Hannah Furness   Telegraph Media Group Limited, 7:00 AM GMT 16 Mar 2012.

Margaret Chan, director general of the WHO, warned that bacteria were starting to become so resistant to common antibiotics that it could bring about “the end of modern medicine as we know it.”
As a result, she claimed, every antibiotic ever developed is at risk of becoming useless, making once-routine operations impossible.
This would include many of the breakthrough drugs developed to treat tuberculosis, malaria, bacterial infections and HIV/AIDS, as well as simple treatments for cuts.
Speaking to a conference of infectious disease experts in Copenhagen, Dr Chan said we could be entering into a “post-antibiotic era” Replacement medicines could become more expensive, with longer periods of treatment required to bring about the same effect, she added.
Dr Chan said: “Things as common as strep throat or a child’s scratched knee could once again kill”.
“Antimicrobial resistance is on the rise in Europe and elsewhere in the world. We are losing our first-line antimicrobials.  “Replacement treatments are more costly, more toxic, need much longer durations of treatment, and may require treatment in intensive care units.
“For patients infected with some drug-resistant pathogens, mortality has been shown to increase by around 50 per cent.  “A post-antibiotic era means, in effect, an end to modern medicine as we know it.”
The stark warning comes shortly after the World Health Organisation published a new book warning of the “global crisis”, entitled “The evolving threat of antimicrobial resistance.”  It reads: “Bacteria which cause disease react to the antibiotics used as treatment by becoming resistant to them, sooner or later.
“A crisis has been building up over the decades, so that today many common and life-threatening infections are becoming difficult or even impossible to treat, sometimes turning a common infection into a life-threatening one.”
The paper blamed the current situation largely on the misuse of antibiotics, which are not prescribed properly and used too frequently and for too long.

Antibiotics and WHO

The End of Antibiotics…. After only 72 years!

 On the front page of The Independent, Number 7935, Friday 16th March 2012 £1., this headline appeared…..

“Health chief warns: Age of safe medicine is ending.”

Antibiotic crisis will make routine operations impossible and a scratched knee could be fatal

By Jeremy Laurence, Health Editor.

“The world is entering an era where injuries as common as a child’s scratched knee could kill, where patients entering a hospital gamble with their lives and where routine operations such as a hip replacement become too dangerous to carry out, the head of the World Health Organisation (WHO) has warned.”

Margaret Chan, Director General of the WHO went on to say that “There is a global crisis in antibiotics caused by rapidly evolving resistance among microbes responsible for common infections that threaten to turn them into untreatable diseases.”

Now given that nearly all “Microbes”, bugs to you and I, are anaerobic (die in the presence of high oxygen tension) we have to remember that Oxygen is the natural antibiotic of the body and this simple fact is lost on the various medical colleges who seem to ignore this fact and it reflects poorly on them as teaching establishments….

But now what the Director General of the WHO has stated the above, they may have to wake up very, very soon or we will be at the “End of modern medicine as we know it. For patients infected with some drug-resistant pathogens, mortality has been shown to increases by around 50 per cent”… Margaret Chan.

But they there is the 350 year old Hyperbaric Medicine with its high 80% to low 90% effective rate…. Do the maths because “Your health is your responsibility”…. Susanne Rodriguez, Rapid Recovery Hyperbarics. www.hbot4u.com

Aspirin and the Manual

Results from Navy Diving Manual

20 11.1 Decompression Sickness

20 11.1.1 Surface Oxygen

Surface oxygen should be used for all cases of DCS until the diver can be recompressed. Use of either a high-flow (15 liters/minute) oxygen source with a reservoir mask or a demand valve can achieve high inspired fractions of oxygen. One consideration in administering surface oxygen is pulmonary oxygen toxicity. 100% oxygen can generally be tolerated for up to 12 hours. The patient may be given air breaks as necessary. If oxygen is being administered beyond this time, the decision to continue must weigh the perceived benefits against the risk of pulmonary oxygen toxicity. This risk evaluation must consider the dose of oxygen anticipated with subsequent recompression therapy as well.

20 11.1.2 Fluids

Fluids should be administered to all individuals suffering from DCS unless suffering from the chokes (pulmonary DCS). Oral fluids (half-strength glucose and electrolyte solutions) are acceptable if the diver is able to tolerate them. There is no data available that demonstrates a superiority of crystalloids (normal saline or Lactated Ringers solution) over colloids (such as Hetastarch compounds (Hespan or Hextend)) or vice versa, but D5W (dextrose in water without electrolytes) should not be used. Since colloids are far more expensive than Lactated Ringers or normal saline, the latter two agents are the most reasonable choice at this time. The optimal amount of crystalloids/colloids is likewise not well-established but treatment should be directed towards reversing any dehydration that may have been induced by the dive (immersion diuresis causes divers to lose 250-500 cc of fluids per hour) or fluid shifts resulting from the DCS. Fluid overloading should be avoided. Urinary output, in the range of 0.5cc/kg/hour is evidence of adequate intravascular volume.

Chokes (pulmonary DCS) causes abnormal pulmonary function and leakage of fluids into the alveolar spaces. Aggressive fluid therapy may make this condition worse. Consult a DMO (or NEDU) for guidance.

20 11.1.3 Anticoagulants

Since some types of DCS may increase the likelihood of hemorrhage into the tissues, anticoagulants should not be used routinely in the treatment of DCS. One exception to this rule is the case of lower extremity weakness. Low molecular weight heparin (LMWH) should be used for all patients with inability to walk due to any degree of lower extremity paralysis caused by neurological DCS or AGE. Enoxaparin 30 mg, or its equivalent, administered subcutaneously every 12 hours, should be started as soon as possible after injury to reduce the risk of deep venous thrombosis (DVT) and pulmonary embolism in paraplegic patients. Plastic stockings or intermittent pneumatic compression are alternatives, although they are less effective at preventing DVT than LMWH.

20 11.1.4 Aspirin and Other Non-Steroidal Anti-Inflammatory Drugs

Routine use of antiplatelet agents in patients with neurological DCS is not recommended, due to concern about worsening hemorrhage in spinal cord or inner ear decompression illness. Use of these agents may also be risky in combat divers who may be required to return to action after treatment of an episode of DCS.

20 11.1.5 Steroids

Steroids are no longer recommended for the treatment of DCS. No significant reduction in neurological residuals has been found in clinical studies for DCS adjunctively treated with steroids and elevated blood glucose levels associated with steroid administration may actually worsen the outcome of CNS injury.

20 11.1.6 Lidocaine

Lidocaine is not currently recommended for the treatment of any type of DCS.

20 11.1.7 Environmental Temperature

For patients with evidence of brain or spinal cord damage, the current evidence recommends aggressive treatment of elevated body temperature. When treating victims of neurological DCS, whenever practical, hot environments that may cause elevation of body temperature above normal should be avoided. The patient’s body temperature and vital signs should be monitored regularly.